Kansas, 2021

High Wind in Kansas, October 28, 2021

October 28, 2021 · NWS GID · 3 events in 2 counties and zones

This Thursday was one of the overall-windiest days of the 2021 fall season across this six-county North Central Kansas area, especially during the afternoon hours when sustained north-northwesterly speeds were commonly 30-40 MPH and gusting 45-55 MPH. m.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Thursday was one of the overall-windiest days of the 2021 fall season across this six-county North Central Kansas area, especially during the afternoon hours when sustained north-northwesterly speeds were commonly 30-40 MPH and gusting 45-55 MPH. Although the vast majority of local weather stations fell short of High Wind criteria gusts of 58+ MPH, three unofficial mesonet sensors all clocked peak gusts of 62 MPH between 2-4 p.m. CDT: one in rural southeastern Rooks County and two others in the Jewell County communities of Jewell and Randall. There were no known reports of damage from these gradient winds, which gradually eased to more tolerable levels during the late afternoon and evening. On the synoptic scale, these strong north-northwest winds were driven by a stout surface pressure gradient between a slow-moving low centered over southeastern Missouri at mid-afternoon (993 millibars) and an expansive ridge parked over the Intermountain West (1028 millibars). In between these features, a broad corridor of 50-knot winds developed at the 850-millibar level over the heart of the Central Plains, with deepening mixing and steepening low level lapse rates during the afternoon allowing these higher momentum winds to transfer to the surface. Taking a closer look at the magnitude of the surface pressure gradient across the state of Kansas, it actually peaked during the morning hours at a notable 22 millibars, ranging from 998 in the far southeast to 1020 in the far northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 28, 11:53 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 28, 11:53 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1253 PM CDT Thu Oct 28 2021

.DISCUSSION...(Today through Wednesday)
Issued at 438 AM CDT Thu Oct 28 2021

Main issues of this forecast include wind speeds/gusts
today/tonight and sky cover today.

At the synoptic level, although the strong shortwave trough axis
has moved far enough east to keep rain activity just east of the
CWA, sky cover may be difficult to forecast. A closed low has
developed at the base of the negatively tilted trough and has
really slowed this feature significantly. Therefore, sky cover
will probably hang on in our eastern CWA for much of the day into
the night. Going a bit closer to the more pessimistic HREF
compared to the NBM initialization of moving the thicker sky
cover east more quickly today.

Numerical models advertise mixing up to roughly 825 mb today where
wind speed of 45-50 KTS are forecast, give or take. Much of this
will transfer to the surface, taking off roughly 5-10 KTS as the
due to overall friction and not quite perfect dry adiabatic lapse
rate near the top of the mixed layer. This will leave us with max
wind gusts of roughly 40 KTS or so (45-50 mph, locally up to 55
mph wind gusts) for most locations, a bit too low to consider a
High Wind Warning at this point. Wind speeds tonight were raised a
fair bit as the surface pressure gradient takes its time to
relax. Wind gusts of 35 to 40 mph should still be common in the
early evening. The strongest wind gusts of the day should occur in
the 1-4 PM time frame.

Upper level ridging and subsidence will give us a dry span between
Friday and Sunday with pretty much seasonable weather, although
Sunday will be on the cool side of seasonable with highs in the
mid 40s for south central Nebraska to near 50 in north central
Kansas following a cold front passage on Saturday
afternoon/evening.

Still looks like a small shot at some light snow/rain coming
Sunday night as a trough cross the northern Plains, with a
considerable jet near the base to help produce some jet induced
light snow (potentially near the right rear quadrant of an upper
jet). Precip may continue into the afternoon on Monday as a
separate perturbation/trough crosses into the central Plains out
of the Rockies, eventually joining the upper midwest trough near
the base. Temperatures during the day Monday should be warm enough
to support liquid precipitation if it occurs at all by then. Both
the ECMWF and GFS paint some light QPF for us Sunday night into
Monday at least somewhere in our CWA, although the ECMWF does not
place the upper level jet streak as close as the GFS and the ECMWF
seems to rely a bit more in the perturbation/trough coming in
earlier out of the central Rockies onto the central Plains for our
light snow potential. Still early, so this could change a bit as
we approach this time period. Bottom line is that this does not
appear to be a scenario where there would be potential for heavy
snow for the morning following Halloween.

Looks like a freeze is on the way for most by Monday morning, and
as a surface high moves in by Tuesday morning, give us a hard
freeze, probably ending the growing season for much if not most of
the CWA.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1241 PM CDT Thu Oct 28 2021

The big story will be the strong winds through tonight with wind
gusts of 40-50 mph through sunset and then strong low level wind
shear during the overnight hours. Skies should remain clear. The
wind will be much lighter on Friday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Wesely
Hazardous weather outlook, Oct 28, 4:58 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
558 AM CDT Thu Oct 28 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
558 AM CDT Thu Oct 28 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Northwest winds will gust to around 45 to 50 mph today with a few
spots potentially gusting to 55 mph. The very strongest wind
gusts will occur between 1PM and 4 PM this afternoon.

Northwest winds remain strong tonight as gusts to near 40 mph
this evening will be common and will slowly decrease overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures are expected for most of the outlook area
Sunday night into Monday morning and a hard freeze is forecast
for most of the outlook area by Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Rooks

When
October 28, 1:24 PM CST
Where
Rooks forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located eight miles north-northeast of Codell.

High Wind, Jewell

When
October 28, 2:19 PM CST
Where
Jewell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located in Jewell.

High Wind, Jewell

When
October 28, 2:26 PM CST
Where
Jewell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located in Randall.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989477, 989478, 989479.